Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Family Medicine | Pediatrics | Pharmacy | Hepatology | News

Back to Health News

Tylenol Overdose Can Be Deadly for a Child

Last Updated: June 08, 2012.

 

Doctors, pharmacists urged to educate parents about possible hazards

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Doctors, pharmacists urged to educate parents about possible hazards.

FRIDAY, June 8 (HealthDay News) -- Overdoses of the pain and fever drug acetaminophen (brand name Tylenol) are a leading cause of acute liver failure in children, and more public education is needed to warn parents and others of this danger, experts say.

Acetaminophen is a widely available over-the-counter medication, but repeated doses above the recommended level, or overdoses due to errors or intentional consumption, can lead to acute liver failure and even death in children, according to Dr. Rod Lim, of the Children's Hospital at the London Health Sciences Center in Ontario, Canada, and colleagues.

Writing in the June 4 issue of the Canadian Medical Association Journal, they cite a case study of parents who mistakenly gave their 22-day-old baby boy too much acetaminophen after a circumcision. The mistake was discovered, and the child recovered after receiving intravenous treatment with N-acetylcysteine, the standard treatment for liver toxicity.

A report by the American Academy of Pediatrics and U.S. poison control centers looked at 238 cases of serious medication errors in children under age 6 and found that acetaminophen overdose was the most common cause of life-threatening events, long-term illness or death.

Lim and colleagues said in a journal news release that doctors and pharmacists need to continue to educate parents and caregivers about proper use of acetaminophen and other medications in children. In addition, they called for better labeling and dosing information and said acetaminophen should be kept behind the counter so that pharmacists can advise parents on correct dosing for children.

Better dosing devices are also needed because many parents use spoons, which are not standard sizes and can lead to overdoses, the authors said.

More information

The Nemours Foundation has more about children and medicine safety.

SOURCE: Canadian Medical Association Journal, news release, June 4, 2012

Copyright © 2012 HealthDay. All rights reserved.


Previous: Menopausal Age May Affect Rheumatoid Arthritis Severity Next: Mental Health Woes Raise Odds for Prescription Painkiller Abuse

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.